Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Lincoln, IL

May 11, 2016Logan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2016, 2:08 PM CDT for Logan County, Sangamon County, Illinois. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 2:08 PM CDT (19:08 UTC)
Expired
May 11, 2016, 2:45 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 19 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:15 PM CDTTSTM WND DMGMount Pulaski, ILLARGE TREE LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS53 KILX 111908
SVRILX
ILC107-167-111945-
/O.NEW.KILX.SV.W.0038.160511T1908Z-160511T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 245 PM CDT

* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CORNLAND...OR
  13 MILES SOUTH OF LINCOLN...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RIVERTON...MOUNT PULASKI...ELKHART...CORNLAND...SPAULDING...DAWSON AND
  BUFFALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 4005 8946 4005 8915 4004 8915 3984 8927
      3985 8954
TIME...MOT...LOC 1908Z 273DEG 28KT 3995 8940 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

GEELHART
2 follow-up statements
388 
WWUS53 KILX 111920
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT WED MAY 11 2016

ILC107-167-111945-
/O.CON.KILX.SV.W.0038.000000T0000Z-160511T1945Z/
LOGAN-SANGAMON-
220 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN LOGAN AND NORTHEASTERN SANGAMON COUNTIES...

AT 219 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF 
LATHAM...OR 15 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT PULASKI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 4005 8936 4005 8915 4004 8915 3989 8924
      3989 8942
TIME...MOT...LOC 1919Z 278DEG 33KT 3996 8922 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

GEELHART
712 
WWUS53 KILX 111941
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT WED MAY 11 2016

ILC107-167-111950-
/O.EXP.KILX.SV.W.0038.000000T0000Z-160511T1945Z/
LOGAN-SANGAMON-
241 PM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND
NORTHEASTERN SANGAMON COUNTIES WILL EXPIRE AT 245 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL ILLINOIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LINCOLN.

LAT...LON 4005 8936 4005 8915 4004 8915 3989 8924
      3989 8942
TIME...MOT...LOC 1939Z 273DEG 28KT 3996 8922 

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 11, 12:47 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT WED MAY 11 2016

.UPDATE...
Issued at 1042 AM CDT Wed May 11 2016
Most of Central Illinois between two systems this morning as fog
slowly starts to improve across the region. Models inconsistent in
handling the evolution of the convection to the southwest. One
small area within the storm hanging together on the west side of
the Mississippi River, and not necessarily properly represented in
the short term model runs. For now, will maintain the general up
trend in the pops through the afternoon. Have adjusted the hourly
temperature grids to handle the modified diurnal trend with the
expansive cloud cover building into the region.

&&

.SHORT TERM...(Today)
ISSUED AT 337 AM CDT Wed May 11 2016

Light winds, large clear areas, and moist ground from recent rains
set the table for dense fog to develop early this morning. Expect
the dense fog to continue to expand where it has not already done
so, before finally burning off around mid-morning. Have already
issued a Dense Fog Advisory through 9 AM to cover this expectation.

Otherwise, a very warm & humid day, for mid-May, is expected today
across central and southeast Illinois. Temperatures will top out in
the lower 80s in most areas, with widespread 60+ dew points. This
heat and humidity, and mid-level cooling with an approaching
shortwave, will produce a very unstable airmass across the area by
late afternoon/early evening, with CAPE values forecast to rise to
around 3000 j/kg. Expect a few thunderstorms to develop in this
unstable airmass by later this afternoon, but the lack of a
significant trigger should keep the coverage low. The bulk of the
thunderstorms should arrive this evening along/ahead of a cold front
when both the surface and upper-level forcing is more substantial.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 337 AM CDT Wed May 11 2016

Main forecast concern is risk of severe storms tonight with
cold front approaching IL from the west. SPC Day 1 outlook expanded
slight risk to encompass much of central and southeast IL as far ne
as a Rantoul to Paris line tonight (especially this evening through
06Z/1 am) where 15% risk of damaging wind gusts and large hail and
2% risk of tornadoes. A 1006 mb surface low pressure over south
central KS to lift ne toward the IA/MO/IL border by sunset and then
to near Green Bay WI by 12Z/7 am Thu. This to pull a cold front east
across IL overnight and thru eastern IL by mid Thu morning. Models
have trended a bit faster with this cold front and hence SPC
expanding slight risk further east tonight. Lows tonight range from
upper 50s to near 60F over IL river valley, to mid 60s in southeast
IL.

Lingering chances of showers and thunderstorms over eastern IL Thu
especially in the morning. SPC continues marginal risk of severe
storms along and southeast of a Terre Haute to Fairfield in far
southeast IL on Thu where 5% risk of damaging winds and large hail.
Cloudier skies early Thu to become partly sunny from west to east
Thu afternoon. Seasonable highs in the low to mid 70s on Thu with
mildest readings southeast of I-70.

High pressure ridge to drift east into AR and the mid MS river
valley Thu night and Fri morning providing fair weather to central
and southeast IL. Cooler lows Thu night mostly in the lower 50s with
some upper 40s nw of the IL river. A bit cooler highs Friday in the
upper 60s and lower 70s. Latest forecast models consistent on
bringing a disturbance from the northern plains/Rockies ESE across
central IL late Fri afternoon and Fri night. This to spread chances
of showers and isolated thunderstorms into nw half of CWA Fri
afternoon and into east central/southeast IL Fri evening, then
diminish from the west overnight Fri night as 2nd cold front
passes through. Dry, breezy nw winds and cooler conditions
expected Sat despite mostly sunny skies with highs only 55-59F in
central IL with some lower 60s south of I-70.

Models have trended drier on Sunday with highest chances of showers
to our north and south with split flow, with strongest weather
disturbance passing south on Sunday and Sunday night. Have slight
chances of showers southern areas by Sunday night, while thunder
chances appear further sw of central IL. Highs Sunday of 60-65F with
cool lows Saturday and Sunday night in low to mid 40s.

Extended models show more active pattern returning to IL early next
work week from Mon-Wed with sw upper level flow getting established.
Highs moderate into mid to upper 60s during that time with a few
lower 70s southern areas by Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed May 11 2016
Forecast problematic. Models split with how to deal with
convection through the early afternoon. Have put in more obvious
precip/TS for PIA SPI DEC and BMI in the short term...delaying
entirely for CMI in the east. VCTS dominating the remainder of the
afternoon and early evening due to potential mesoscale influences
and plenty of instability, regardless of lifting mechanisms.
through the morning, llvl moisture likely to bring IFR cigs back
in right behind the initial clearing behind the front tonight. NAM
layer RH hinting at a chance for a break out in PIA and SPI for
mid morning...have trended forecast that way. May be a little
optimistic.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...HJS
SHORT TERM...BAK
LONG TERM...07
AVIATION...HJS
Hazardous weather outlook, May 11, 11:39 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT WED MAY 11 2016

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1139 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...WITH THE
THUNDERSTORM RISK CONTINUING INTO TONIGHT. SOME OF THE STORMS THIS
AFTERNOON INTO THIS EVENING MAY BE SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO
TONIGHT...ESPECIALLY BETWEEN 6 PM AND MIDNIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1139 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...WITH THE
THUNDERSTORM RISK CONTINUING INTO TONIGHT. SOME OF THE STORMS THIS
AFTERNOON INTO THIS EVENING MAY BE SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS REMAIN POSSIBLE THURSDAY...ESPECIALLY IN THE
MORNING. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO
TONIGHT...ESPECIALLY BETWEEN 6 PM AND MIDNIGHT.

HJS

In the hours before

Local storm report, May 11, 1:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
149 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND GST     PETERSBURG              40.01N 89.85W
05/11/2016  E60 MPH          MENARD             IL   EMERGENCY MNGR

            0.5 INCH HAIL ALSO REPORTED.

&&

JPARR
Local storm report, May 11, 2:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 S ELKHART             40.00N 89.48W
05/11/2016  M0.75 INCH       LOGAN              IL   EMERGENCY MNGR

            ESTIMATED 40-50 MPH WINDS.

&&

JPARR

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:53 AM CDTDense Fog AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more7 hr
May 11, 11:18 AM CDTRiver Flood WarningILXCass, Fulton, Mason13 days
May 11, 11:18 AM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler14 days
May 11, 1:17 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon28 min
May 11, 1:38 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon37 min
May 11, 2:23 PM CDTSpecial Weather StatementILXMacon37 min
May 11, 2:48 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt42 min
May 11, 3:15 PM CDTSpecial Weather StatementILXRichland30 min
May 11, 3:18 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Piatt42 min
May 11, 3:21 PM CDTSevere Thunderstorm WarningILXClay, Richland39 min
May 11, 3:34 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper56 min
May 11, 3:44 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas46 min
May 11, 3:58 PM CDTSevere Thunderstorm WarningILXClay, Jasper, Lawrence, Richland62 min
May 11, 4:00 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland45 min
May 11, 4:17 PM CDTSevere Thunderstorm WarningILXClay, Cumberland, Effingham, Jasper, Richland, Shelby43 min
May 11, 4:24 PM CDTSpecial Weather StatementILXEdgar, Vermilion51 min
May 11, 4:31 PM CDTTornado WarningILXCumberland, Effingham, Jasper29 min
May 11, 4:36 PM CDTSpecial Weather StatementILXDouglas39 min
May 11, 4:44 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence46 min
May 11, 4:51 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland39 min
May 11, 5:02 PM CDTFlash Flood WarningILXEffingham3 hr
May 11, 5:08 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper37 min
May 11, 5:17 PM CDTSpecial Weather StatementILXEdgar43 min
May 11, 5:26 PM CDTSevere Thunderstorm WarningILXLawrence19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.